|undetectable viral load, declining cd4s
Jul 4, 2005
Dear Dr. I've been HIV+ since March this year and due to a very severe zeroconversion my Dr put me on Kaletra and Combivir which made my viral load undetectable and my cd4's jump from 10 to 290 in a few weeks. However, about 6 weeks after starting treatment my CD4's started declining again and are now down to 70 (5%). My doctor does not have an explanation for this since all my other values are very normal. He has suggested that the combination I am on might also be supressing my CD4's and that I should try changing my medication? Is this a likely cause? Or is it possible that my CD4's just need longer to recover?
Response from Dr. Sherer
There are more unpredictable swings in both the viral load and the CD4 cell counts in the first 6-12 months following infection and seroconversion, both in patients who are untreated and in those on ART. This makes following the course of therapy more difficult.
If your viral load has remained undetectable, you are gaining the best outcome in antiviral effect that we know how to achieve with this regimen. If you are tolerating the regimen and are able to fully adhere to the medications, I would advise being patient and observing the course of your response for another period of months.
You have had desirable outcomes after the first three months of therapy, i.e. a rise from 10 - 70 cells, and undetectable viral load. It would be useful to know the course of the CD4 percent as well, to observe whether it also followed the erratic course that you have described.
Finally, we know of no clear strategy to further boost CD4 cell responses in the face of well-controlled viral loads by switching ART.
For all of these reasons, I would urge patience, and some additional laboratory determinations. You will always have the option of a trial of an alternative regimen, though it will be trial and error only, without the benefit of good precedent based on clinical trials behind it.
As I may not have all the information that would help in these considerations, I urge you to talk to your doctor about these issues.
Unsure If I should switch Meds
Does Viread need to be taken with food, or not?
- Does HIV Cause Ear Infection?
- Is Night Sweats A Symptom Of Acute HIV Infection?
- Risk Of Blowjob From A Prostitute
- Sore On Tongue After Swallowing Precum What Are The Chances Of HIV
- Can You Get Genital Warts On The Labia Minor?
- What Are Vaginal Odor, Dizziness, Headache And Diarrhea Signs Of?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.